EconPapers    
Economics at your fingertips  
 

A new route to the rapid growth of the service sector: rise of the standard of living

Harutaka Takahashi () and Otsubo Kansho Piotr
Additional contact information
Otsubo Kansho Piotr: Graduate School of Economics, Meiji Gakuin University, Tokyo, Japan

Studies in Nonlinear Dynamics & Econometrics, 2019, vol. 23, issue 4, 13

Abstract: In the present study, we set up a continuous-time two-sector optimal growth model with services and manufacturing goods and then examine structural change: the rapid growth of the service sector. Earlier studies of structural changes can be separated into two categories: preference-driven and technology-driven. Here we introduce a new and distinct category of structural change: consumption externality identified as rise of the living standard. A key assumption is that (1) a representative consumer has a non-homothetic Stone–Geary type utility function with respect to manufacturing goods and that (2) its subsistence level will be regarded as the standard of living and will be affected by the average consumption of manufacturing goods, which also affects the consumption level of services. We also assume that the manufacturing sector is more capital-intensive than the service sector, which takes an important role in our proofs. Results show that a steady state equilibrium exists that is globally stable as well as saddle-point stable. Then, given certain production parameters in a steady state, there exists optimal steady state where the value-added and employment shares by service sector will dominate those of the manufacturing sector under the condition that external effects of the service sector dominates capital-intensity effect of the manufacturing sector. In other words, through the transition process, the service sector will dominate the manufacturing sector in the steady state.

Keywords: capital intensity; global stability; saddle-point stability; steady state; subsistence level; the Stone-Geary utility function (search for similar items in EconPapers)
JEL-codes: O41 O11 E21 E22 (search for similar items in EconPapers)
Date: 2019
References: Add references at CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
https://www.degruyter.com/view/j/snde.2019.23.issu ... -0018.xml?format=INT (text/html)
For access to full text, subscription to the journal or payment for the individual article is required.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:bpj:sndecm:v:23:y:2019:i:4:p:13:n:3

Ordering information: This journal article can be ordered from
https://www.degruyter.com/view/j/snde

Access Statistics for this article

Studies in Nonlinear Dynamics & Econometrics is currently edited by Bruce Mizrach

More articles in Studies in Nonlinear Dynamics & Econometrics from De Gruyter
Bibliographic data for series maintained by Peter Golla ().

 
Page updated 2020-07-16
Handle: RePEc:bpj:sndecm:v:23:y:2019:i:4:p:13:n:3